Lupron - living with the side effects

Oldernow
Oldernow Member Posts: 27 Member
edited February 12 in Prostate Cancer #1

I am 76 and underwent 28 radiation treatments last summer - after starting on Lupron androgen deprivation therapy. I have had two (6 month) Lupron shots with the third (and last) scheduled for early April this year. My urologist and radiation oncologist both felt I was too old for surgery and that the radiation/ADT was the best path for me. I had MRI's, CAT scans and a PSMA Pet scan before radiation started. Cancer was contained but a Decipher test on a biopsy sample showed a high moderate chance of spread.

So far, the results have been excellent -

My testosterone went from 521 ng/dL to <12 ng/dL

My PSA went from 20 ng/mL to < 0.03 ng/mL

I had no issues during or immediately after the radiation treatment. The Lupron side effects are very annoying. Muscle weakness has caused me to need physical therapy for knee, shoulder and neck issues. Pinched nerves in my neck have caused numbness and pain in my right arm and hand. I need to sleep with a cervical collar to keep my neck aligned at night. I NEVER had issues with my joints before Lupron. Hot flashes are bothersome but bearable. Extreme shrinkage of the "equipment" and total lack of libido are another side effect I have to deal with.

Most recent development is probably due to the radiation. I have developed radiation proctitis causing blood and mucus in the stool. Now scheduled for a colonoscopy to make sure this new development is in the area that radiation may have affected and not further up in the colon.

This last year of treatment has left me feeling OLD for the first time in my life. After reading that my testosterone level may take a very long time to recover after Lupron, I am seriously considering NOT taking the third shot - a discussion I will be having with my doctors. I want this med out of my system ASAP so I can start feeling "young" again.

Comments

  • VascodaGama
    VascodaGama Member Posts: 3,641 Member

    Hi, older...

    Welcome to the board,

    I have passed those experiences that you are now confronting but never had an issue of "pinched nerves in my neck". Probably because I was younger at 62 years old when I used leuprolide (3 x 6-month shots) in 2010. In fact, arteritis was the most bothersome after getting the third shot.

    Surely, you can expect more symptoms to come as your hypogonadism continues. However, the side effects start disappearing soon once the effectiveness of the drug ends.

    Arteritis was the first one to go. The others followed along the period that the testosterone returned to normal levels.

    In my case, it took about 6 months to have a stable testosterone and complete recovery on the symptoms, but I do not know if any damage in my system persisted after that or if it is still present today, 12 years after ADT.

    In my lay opinion, low risk cases of Gleason sum 6, could lower the period on ADT to 6, 12 months (2 shots). Risky cases of higher Gleason rates should keep the three, four shots. Those guys that stay longer than two years in hypogonadism risk the fact that testosterone takes much lo ger or never recuperate.

    I do not know the details of your diagnosis but you could inquire your doctor about the possibility in skeeping the third shot. In your combined treatment the radiation is the killing machine. ADT helps in the killing during the 6 month of the cell's life cycle. After that, a fewer number of those baggers, that could not resist "starvation", will die.

    Congratulation on the PSA 0.03 at remission levels (<0.05ng/ml). We will know if the treatment was successful when the PSA shows to maintain a low profile once the ADT effectiveness vanish.

    Please note that I am not a doctor. I am a patient like you fighting the bandit.

    Best wishes and luck in this journey.

    VGama

  • Oldernow
    Oldernow Member Posts: 27 Member

    Thank you for the welcome - and the comments.

    My Gleason was 3+4 and my PSA was 20. I had been having biopsies since the late 90's due to chronic high PSA - between 5 and 9. Five biopsies over the years found nothing to be concerned about. After my PSA started increasing in late 2022, my urologist recommended having an MRI fusion trans-perineal biopsy at Cleveland Clinic. The MRI had shown a few suspicious areas and the excellent doctor at Cleveland Clinic was able to use the MRI images to guide his sampling to the suspicious areas and found cancer in them. A Decipher test indicated that I was at the high end of a moderate chance for metastasis. Due to my age (76) the docs decided radiation along with ADT would be the way to go.

    The radiation was annoying but tolerable and with no immediate side effects. The Lupron was/is another story. Had to see a gastroenterologist last week due to passing bloody mucus. Radiation proctitis is the preliminary diagnosis but he wants to do a complete colonoscopy to make sure the bleeding isn't coming from areas other than the part of the rectum affected by the radiation. Colonoscopy scheduled for Feb. 1

    I chose the name "Oldernow" because the last year has caused me to feel OLD for the first time. My health was good with few age related complaints. Hoping that I will be reborn after the Lupron is out of my system - 😉

  • hunter49
    hunter49 Member Posts: 243 Member

    Try Ogrgovyx it is oral and records less side effects than injections. works well on cutting of testosterone. Mine after 1 month was 2.5. Minor hot flashes and some light muscle aches but working out helps a lot. Good luck

  • Oldernow
    Oldernow Member Posts: 27 Member

    Thanks for your input -

    My radiation oncologist mentioned Orgovyx as an option along with a couple of others. He and my urologist both seemed to push the tried and true Lupron. I am too far into the treatment to change now. I am due for my third and last six month Lupron shot in early April.

    Update - Had a colonoscopy on Feb 1 that detected moderate CRP - Chronic Radiation Proctitis. I have just started on Mesalamine suppositories for 3 to 6 weeks to treat the inflammation and minor bleeding. Doing my research on Lupron I found that it can contribute to the possibility of developing radiation proctitis - just another gift from Lupron...

  • hunter49
    hunter49 Member Posts: 243 Member

    orgovyx causes some constipation. Studies shown it reduces PSA and Testosterone faster than any shot surprised they did not try it but I guess I agree you have been married to it so why switch. In the future if you need to go back on HD try it. Good luck and Gods speed

  • Oldernow
    Oldernow Member Posts: 27 Member
  • Old Salt
    Old Salt Member Posts: 1,308 Member

    Orgovyx is a welcome addition to our hormone therapy armamentarium, but it is expensive; not all insurances will cover it. Also, it needs to be taken daily. For some, that might be problematic.

  • Oldernow
    Oldernow Member Posts: 27 Member

    I never checked the cost of Orgovyx. I CAN tell you that the 6 month Lupron shots I have had (2 so far with one to go) are outrageously expensive. My Medicare has been billed over $40,000 for each shot so far (that is not a typo). The insurance pays about $3000 per shot with my out of pocket about $300 per shot.

    Lupron has been around for well over 30 years. It is a crime that they can get away with charging so much for it. I guess if you don't have insurance you are screwed...

  • Old Salt
    Old Salt Member Posts: 1,308 Member

    The patent lawyers at Abbvie (Abbott) have cleverly extended the life of the Lupron patent(s).